Thursday, January 14, 2016
When you have a cold, sore throat or general aches and pains, the first thing you do is to rush out and buy the medication appropriate for your condition. You may choose something like Beechams for your cold symptoms or Nurofen to get rid of your headaches.
Even more, you will probably go for the brand names you recognise because they’re the most obvious choice. However, are you making the best choice? Generally speaking, a medicine is initially given a brand name by the company who researches and develops it. That company then owns the name for a specified amount of time after which the patent runs out and other companies can then produce their own version of that medicine.
These other companies will then be allowed to market the medicine under its generic name, often for a lower price. The generic name refers to the active ingredient of the medicine. An example of this would be Nurofen. The active ingredient – the substance that actually treats the symptoms – is 200mg of ibuprofen. An unbranded medicine will also contain 200mg of ibuprofen, but will cost a fraction of the price to buy.
Many branded drugs appear to produce several different versions of the same product, which claim to target specific pains, for example, back pain, migraine, sinus pain and so on. However, it has been shown that the active ingredients in all these products from the same company are in fact identical. Nurofen comes to mind again, with the Australian courts ordering Nurofen off the shelves under suspicion of misleading customers – a claim the manufacturers of Nurofen deny. Reckitt Benckiser explained that their intention was to make it easier for consumers to recognise which product they needed, even though all the products in the Nurofen adult range contain identical active ingredients.
The simple fact is that, when it comes to prescription or over the counter medicines, there are only a very few long established ingredients that work to treat pain and other related symptoms. They are paracetamol, ibuprofen, aspirin and codeine. And all branded and generic medicines contain the same amounts of these ingredients, according to the specified safe dosages. So for general aches and pains like headaches, toothache, muscular pain and back pain, all that is needed is a medicine that contains one or the other, or a combination of the ingredients named above. It is easy to see that there is little to no advantage in buying a branded medicine, particularly when branded versions are so much more expensive than unbranded, generic ones. It is worth noting that generic, unbranded pills are subject to the same extensive safety and quality testing as branded medicines. So why do people still prefer to buy branded medicines?
The fact is that there is an enormous financial implication involved in buying medicines. When pain strikes, the first instinct is to visit the GP and obtain a prescription. The GP will only prescribe the active ingredient of the medicine you need, something that is usually available over the pharmacy counter anyway. Therefore, it is up to you to decide whether you will buy the branded or the generic version of the medicine.
According to the British Generic Manufacturers Association, the average cost to the NHS of a generic medicine is £3.79, against the cost of a branded medicine of £19.73. Competition from the generics market is also said to stimulate ongoing development by the big names of new drugs and products.
When it comes to buying over the counter medicines, it seems that people will often automatically opt for a brand name, despite it being exactly the same as a generic, unbranded version. This has to be attributed to the genius that is marketing and advertising. If you say a product’s name often enough and loudly enough and advertise it on the strength of its perceived quality, then people will believe it. They will buy that product because they believe it to be of a superior quality.
To put it simply, Stuart Gale, our chief pharmacist explains that “generally speaking, the generic version of a branded cold and flu remedy or pain killer will be the same as the branded version. The active ingredients will often be identical. The only difference is normally the packaging, which is typically better presented than the generic. So, you are paying more for a nice box.”
Therefore, it is easy to understand that branded medicines are no different to generic ones, except in the outer packaging and the advertising budgets. And that, whether the pain is caused by headaches, backaches or other, symptoms are alleviated by a small number of active ingredients. Instead of buying Nurofen, buy unbranded ibuprofen and instead of Panadol Extra, buy unbranded paracetamol. The nation's headaches will disappear just as quickly, and the difference to their budgets will be significant.
Sorry we didn't give you what you wanted.
Do you have any feedback to help us improve?